Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Apr 17, 2013, 2:08 PM CDT for Reno County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2013, 2:08 PM CDT (19:08 UTC)
- Expired
- Apr 17, 2013, 2:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Wichita, KS
County Reno County, KS
The radar
The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 505 m²/s²
- 0-3 km storm-relative helicity
- 551 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
603
WWUS83 KICT 171908
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT WED APR 17 2013
KSZ067-171945-
RENO-
208 PM CDT WED APR 17 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...
AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVIA...OR 25 MILES WEST OF HUTCHINSON...
AND MOVING NORTHEAST AT 50 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3817 9822 3816 9821 3816 9815 3818 9814
3817 9790 3788 9806 3778 9846 3817 9849
TIME...MOT...LOC 1909Z 222DEG 44KT 3802 9832
$$
LAWSONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 17, 1:20 PM CDT, 48 minutes earlier.
Area forecast discussion, Apr 17, 1:20 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 120 PM CDT WED APR 17 2013 .UPDATE... ISSUED AT 118 PM CDT WED APR 17 2013 ELEVATED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED JUST WEST OF THE AREA IN STRONG WARM AIR ADVECTION. THE MAIN CONCERN WITH THESE STORMS IS LARGE HAIL. HAVE UPDATED THE FORECAST WITH THIS EXPECTATION...WHICH WAS NOT FAR FROM PREVIOUS EXPECTATIONS. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE AFTERNOON. THE MAIN CONCERN THOUGH FOR THE MOST SEVERE STORMS TO BE ALONG AND EAST OF THE WARM FRONT WHICH IS CURRENTLY LIFTING NORTHWEST OVER SOUTHEASTERN KANSAS. THE FRONT AS OF 1PM IS LOCATED AROUND CEDAR VALE NORTHWEST TO CHANUTE AND NORTH OF FORT SCOTT. CLOUDS CONTINUE TO SHROUD THE COOL AS WELL AS THE WARM SECTOR...BUT THEY ARE SCATTERING OUT IN THE WARM SECTOR ALLOWING FOR MORE INSOLATION. EXPECTING THE FRONT TO CONTINUE SOME WESTWARD MOTION...BUT FEEL IT WILL STALL OUT AS THUNDERSTORMS DEVELOP THIS AFTERNOON/EVENING BEFORE MOVING BACK TO THE EAST AS A COLD FRONT. BILLINGS && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 4 AM CDT WED APR 17 2013 A FEW SVR TSRA DEVELOPED OVER SW KS ~MID-NGT IN DEEP ELEVATED LAYER OF INSTABILITY NO DOUBT INDUCED BY FAIRLY STRONG WARM/MOIST 900-800 MB ADVECTION THAT SPREAD N/NE FROM WRN OK. AS LOW-LVL JET CONTINUED TO STRENGTHEN (+)TSRA GREATLY INCREASED & SPREAD N/NE OVER CNTRL KS WHERE HAIL PERHAPS AS LARGE AS PING PONG BALLS MAY HAVE OCCURRED IN RUSSELL OR LINCOLN COUNTIES. WITH MUCH COOLER AIR TRAPPED BENEATH THE INVERSION WIDESPREAD VERY LOW STRATUS & FOG ALSO DEVELOPED AND SPREAD ACROSS SRN KS & WAS ENCROACHING UPON CNTRL KS AT 330 AM. THERE CONTINUE TO BE SEVERAL SIGNIFICANT ELEMENTS TO THIS FORECAST. THE MOST SIGNIFICANT BEING THE CONTINUED POTENTIAL FOR SVR TSRA THIS AFTERNOON & EVENING...ESPECIALLY OVER SE KS. A DEEP MID-UPR TROF IS CONTINUING TO DIG AS IT MOVES SLOWLY E FROM THE NV/AZ BORDER TOWARD THE SRN ROCKIES. THIS FEATURE IS STILL EXPECTED TO MOVE SLOWLY E OVER THE NEXT 2 DAYS. AS IT CROSSES THE SRN ROCKIES TODAY & TONIGHT LWR-DECK CYCLOGENESIS WILL BEGIN IN EARNEST OVER THE NM/TX BORDER. THIS WOULD CAUSE WARM/MOIST LWR-DECK ADVECTION TO CONTINUE INCREASING FROM TX TO SRN & ERN KS. AS THE UPR-DECK TROF APPROACHES THE SRN PLAINS DEEP-LAYER SHEAR WILL LIKEWISE INCREASE...ESPECIALLY OVER SE KS WHERE GOLFBALL-SIZED HAIL...DAMAGING WINDS & A FEW TORNADOES ALL REMAIN POSSIBLE WELL INTO THE EVENING. AS THE UPR-DECK TROF CONTINUES ITS EWD TREK MUCH COLDER AIR WILL SPREAD SE ACROSS KS TONIGHT THUS HITTING US WITH YET ANOTHER DOSE OF VERY CHILLY WEATHER. A WINTRY MIX OF -FZDZ & -SN SHOULD SPREAD ACROSS CNTRL KS LATE THIS EVENING THEN ACROSS SC KS LATE TONIGHT/ EARLY THU MORNING. ALL PRECIPITATION SHOULD END LATE THU AFTERNOON AS THE MID-UPR TROF BEGINS TO ACCELERATE AS IT APPROACHES THE MS VALLEY. ES .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 4 AM CDT WED APR 17 2013 A COUPLE OF BROAD MID-UPR DECK SHORT WAVES WILL MOVE E ACROSS THE GREAT PLAINS...THE FIRST ON SUN WHILE A 2ND & STRONGER EDITION DIGS AS IT APPROACHES THE ROCKIES ON MON. THIS WILL ENABLE TEMPS TO MODERATE FROM SATURDAY THRU MON & WITH A PREVAILING SLY FLOW ENABLING MODEST LWR-DECK MOISTURE RETURN FLOW. AS SUCH SCT -SHRA & FEW TSRA ARE STILL ANTICIPATED FOR KICT COUNTRY FROM SUN NGT THRU NEXT TUE. ES && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 118 PM CDT WED APR 17 2013 THE MAIN AVIATION FORECAST CONCERN ARE THE LIFR/IFR CONDITIONS WEST OF THE WARM FRONT WITH SCATTERED THUNDERSTORMS IMPACTING ALL SITES. LIFR/IFR CEILINGS ARE PRESENT ACROSS MUCH OF THE AREA AS SHALLOW COLD AIR REMAINS ENTRENCHED OVER THE AREA. AS THE WARM FRONT LIFTS NORTHWEST OVER SOUTHEASTERN KANSAS CEILINGS HAVE LIFTED TO MVFR. THE FRONT WILL STALL AND BECOME A COLD FRONT AS THE SYSTEM MOVES EASTWARD TONIGHT. THUNDERSTORMS WILL BE POSSIBLE OFF AND ON THROUGHOUT MUCH OF THE FORECAST WITH SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHEASTERN SECTIONS...IMPACTING KCNU THIS EVENING AND OVERNIGHT. THE PRESSURE GRADIENT WILL INCREASE AS THE FRONT BEGINS TO MOVE EASTWARD. NORTHWESTERLY WINDS WILL INCREASE TO 30 MPH WITH GUSTS OVER 35MPH. THIS WILL IMPACT ALL SITES EXCEPT KCNU...BUT KRSL/KSLN WILL HAVE THE STRONGEST WINDS. THE SYSTEM WILL EXIT TOWARD THE END OF THE TAF PERIOD WITH CEILINGS IMPROVING TO MVFR/VFR. BILLINGS && .FIRE WEATHER... ISSUED AT 628 AM CDT WED APR 17 2013 GRASSLAND FIRE DANGER CONCERNS REMAIN LOW TO DUE WIDESPREAD PRECIPITATION FOLLOWED BY COLDER TEMPERATURES OVER THE NEXT FEW DAYS. ES && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 34 43 28 / 90 100 50 0 HUTCHINSON 51 32 41 27 / 90 90 40 0 NEWTON 53 33 40 27 / 90 100 50 0 ELDORADO 61 34 43 28 / 80 100 50 10 WINFIELD-KWLD 69 36 44 29 / 80 100 50 0 RUSSELL 46 29 39 24 / 90 90 40 0 GREAT BEND 47 29 40 25 / 90 90 40 0 SALINA 51 32 40 26 / 90 100 50 10 MCPHERSON 51 32 40 26 / 90 100 50 0 COFFEYVILLE 78 45 48 31 / 80 100 60 10 CHANUTE 75 44 45 30 / 90 100 60 10 IOLA 74 43 45 30 / 90 100 60 20 PARSONS-KPPF 76 45 47 30 / 80 100 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 17, 10:39 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1039 AM CDT WED APR 17 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181545- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1039 AM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS...WHICH MAY BE SEVERE...WITH UP TO GOLFBALL SIZED HAIL...DAMAGING 60 TO 70 MPH WINDS...AND VERY HEAVY RAINS ARE STILL ANTICIPATED ACROSS THE REGION THIS AFTERNOON INTO THE OVERNIGHT HOURS. AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS ARE GENERALLY ALONG AND SOUTHEAST OF THE TURNPIKE THIS AFTERNOON AND THIS EVENING. A FEW TORNADOES...HAIL LARGER THAN 2 INCHES AND DAMAGING WINDS GREATER THAN 75 MPH ARE POSSIBLE OVER SOUTHEAST KANSAS...MAINLY EAST OF KANSAS HIGHWAY 99. SCATTERED THUNDERSTORMS MAY CONTINUE OVER PRIMARILY SOUTHEAST KANSAS THROUGHOUT THE NIGHT...A FEW OF WHICH MAY PRODUCE SOME SMALL HAIL AND VERY HEAVY RAINS. A LIGHT WINTRY MIX...PRIMARILY OF LIGHT FREEZING DRIZZLE AND LIGHT SNOW...WILL SPREAD SOUTHEAST ACROSS CENTRAL KANSAS LATE TONIGHT AND POSSIBLY REACH SOUTH-CENTRAL KANSAS TOWARD MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RECORD COLD TEMPERATURES OF 25 TO 30 DEGREES ARE LIKELY OVER MOST AREAS THURSDAY NIGHT AND FRIDAY MORNING. A FREEZE WARNING MAY BE REQUIRED...ESPECIALLY FOR CENTRAL AND SOUTH-CENTRAL KANSAS. SCATTERED THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT THROUGH NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/BILLINGS
In the hours before
Special weather statement, Apr 17, 1:44 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
144 PM CDT WED APR 17 2013
KSZ047-050-067-171915-
BARTON-RENO-RICE-
144 PM CDT WED APR 17 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...RENO AND RICE COUNTIES...
AT 142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HUDSON...OR 24 MILES SOUTH OF GREAT
BEND...AND MOVING NORTHEAST AT 50 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3862 9884 3843 9810 3794 9847 3794 9848
3825 9848 3826 9891
TIME...MOT...LOC 1844Z 216DEG 63KT 3807 9865
LAWSONSpecial weather statement, Apr 17, 2:07 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT WED APR 17 2013
KSZ047-048-050-171930-
BARTON-ELLSWORTH-RICE-
207 PM CDT WED APR 17 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH AND RICE COUNTIES...
AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALDEN TO 7 MILES
NORTH OF PAWNEE ROCK...AND MOVING NORTH AT 50 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3836 9904 3868 9883 3870 9834 3863 9794
3820 9816 3824 9848 3825 9848 3825 9857
3831 9904
TIME...MOT...LOC 1907Z 196DEG 61KT 3832 9832 3839 9892
LAWSONSpecial weather statement, Apr 17, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT WED APR 17 2013
KSZ067-171945-
RENO-
208 PM CDT WED APR 17 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...
AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVIA...OR 25 MILES WEST OF HUTCHINSON...
AND MOVING NORTHEAST AT 50 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3817 9822 3816 9821 3816 9815 3818 9814
3817 9790 3788 9806 3778 9846 3817 9849
TIME...MOT...LOC 1909Z 222DEG 44KT 3802 9832
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 1:26 AM CDT | Special Weather Statement | ICT | Rice | 34 min |
| Apr 17, 1:37 AM CDT | Special Weather Statement | ICT | Barton | 53 min |
| Apr 17, 1:55 AM CDT | Special Weather Statement | ICT | Ellsworth | 35 min |
| Apr 17, 2:00 AM CDT | Special Weather Statement | ICT | Lincoln, Russell | 30 min |
| Apr 17, 2:25 AM CDT | Special Weather Statement | ICT | Lincoln, Russell | 35 min |
| Apr 17, 2:27 AM CDT | Special Weather Statement | ICT | Barton | 33 min |
| Apr 17, 2:36 AM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Apr 17, 2:48 AM CDT | Special Weather Statement | ICT | Russell | 42 min |
| Apr 17, 2:53 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 52 min |
| Apr 17, 3:19 AM CDT | Special Weather Statement | ICT | Harvey | 26 min |
| Apr 17, 3:33 AM CDT | Special Weather Statement | ICT | Lincoln | 42 min |
| Apr 17, 3:40 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 50 min |
| Apr 17, 1:44 PM CDT | Special Weather Statement | ICT | Barton, Rice | 31 min |
| Apr 17, 2:07 PM CDT | Special Weather Statement | ICT | Barton, Rice | 23 min |
| Apr 17, 2:17 PM CDT | Special Weather Statement | ICT | Saline | 28 min |
| Apr 17, 2:19 PM CDT | Special Weather Statement | ICT | Barton, Rice | 26 min |
| Apr 17, 2:21 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| Apr 17, 2:47 PM CDT | Special Weather Statement | ICT | Ellsworth, McPherson, Reno, Rice, Saline | 28 min |
| Apr 17, 2:58 PM CDT | Flood Watch | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 13 hr |
| Apr 17, 3:05 PM CDT | Winter Weather Advisory | ICT | Barton, Ellsworth, Kingman, Lincoln, Reno, Rice and 1 more | 16 hr |
| Apr 17, 3:06 PM CDT | Special Weather Statement | ICT | Kingman | 24 min |
| Apr 17, 3:21 PM CDT | Special Weather Statement | ICT | Reno | 24 min |
| Apr 17, 3:44 PM CDT | Special Weather Statement | ICT | McPherson | 31 min |
| Apr 17, 3:50 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno | 40 min |
| Apr 17, 4:20 PM CDT | Special Weather Statement | ICT | Saline | 25 min |
| Apr 17, 4:38 PM CDT | Special Weather Statement | ICT | Saline | 37 min |
| Apr 17, 5:33 PM CDT | Special Weather Statement | ICT | Chase | 42 min |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.